Funnel Cloud, Gray
- When
- June 6, 7:09 AM CST to 7:19 AM CST
- Where
- Gray County, 5.53 mi N of Ensign
- Reported by
- Storm Chaser
- Coordinates
- 37.730, -100.230
Two brief funnels were reported within 10 minutes of each other.
Severe weather occurred during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe weather occurred during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 5:25 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 625 AM CDT Fri Jun 6 2014 ...Updated for Aviation... .SHORT TERM...(Today and tonight) ISSUED AT 123 AM CDT FRI JUN 6 2014 ...Unsettled and potentially very wet through the short term... Some of you may be looking at the above headline and notice the word wet and remain a bit dubious. We are in the weather pattern period of scattered thunderstorms/MCS's and those that experience activity right over them will see heavy rainfall, while those nearby without thunderstorm activity will see basically nothing. An example of that occurred last night where the northern zones saw 4+", while the southern zones saw 0.00". A similar pattern is expected today and tonight. So... a break down of the short term period: This morning: Main concern is watching convection across eastern Colorado. This activity may impact the western zones early this morning. A secondary band is possible later in the morning in association with warm air advection and isentropic lift. The HRRR has indicated this along and south of the Arkansas river. Today/Tonight: Main concern is late this evening. PWATs are forecast to be around 1.50", which is near the +2SD mark. There is considerable disagreement between the global models (GFS/EC) and convective allowing models (ARW, 4 km NAM) in where the MCS will track. Have ramped up pops by late evening and also increased QPF given the overall trend in the mesoscale pattern of a heavy rain event. There is the potential for heavy rainfall from 00Z onward. Thermodynamics/kinematics are there for severe weather, however, I have a few problems with this. First, forecast soundings are rather moist adiabatic (however, probably somewhat influenced from convection in the output), however, this leads to somewhat of a thick hail growth zone, which is not conducive for significant hail growth. MUCAPE of 1500 j/kg and 40+ kt of effective bulk shear do suggest the notion of more organized convection, however, mid level lapse rates are not that steep and upper level winds back with time, which increases precipitation efficiency near/in the updraft of any organized storm. Given how moist the atmosphere will be with the lack of upper level wind flow for the evacuation of hydrometeors downstream, think the overall hail potential for tonight is not that great. Running the parameters in the LHP algorithm comes up with a value of 5. This suggests that golf balls would be on the upper end of the hail size distribution. Other threats would be wet microbursts of 60+ mph. The most significant threat would be very heavy rainfall leading to flooding. As stated above, there is low confidence is where the heavy precipitation will fall as models are in disagreement. It is also foolish to state that 10.1 miles southwest of Dodge City will see 1.34" of rain between 18Z today and 12Z tomorrow morning, as this simply isn't effective meteorology. We just don't have that skill to do that. Bottom line, if a storm festers over you, you could easily see an 1"+ of rain, while your neighbor might see practically squat. Lastly, SPC has some of the area in a 5 percent tornado, although I'm not sure about that given weak 0-1 km bulk shear and any significant STP is well south of the forecast area. This isn't the environment for discrete supercells but an amorphous blob of convection. .LONG TERM...(Saturday through Thursday) ISSUED AT 239 AM CDT FRI JUN 6 2014 For Saturday, some minor upper level disturbances are forecast across the Central and Southern Plains with a cold front and baroclinic zone south across west Texas into Oklahoma. A marginally severe MCS will likely track south of Kansas along the baroclinic zone with the best chances for thunderstorms across southern Kansas. Highs on Saturday look fairly cool, with mostly cloudy skies, in the mid to upper 70s. For Sunday, a more substantial upper level trough moves across the Plains on Sunday night with the ECMWF model showing thunderstorms likely with another MCS while the GFS has most of the heavy rainfall over far western Kansas. Current thoughts are severe chances do not look all that good with moist adiabatic lapse rates. May need to adjust precip chances upwards as the ECMWF shows heavy rainfall potential. Highs still look fairly cool and only in the 70s. For the period Monday into Thursday, a warming trend is in the offing with highs warming back into the 80s Tuesday into Thursday with lows in the 60s. Thunderstorms chances look minimal as an upper level trough moves east of the region and minor upper level ridging moves back into the Central Plains. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 612 AM CDT FRI JUN 6 2014 Scattered thunderstorms will become more numerous after midnight with a complex of thunderstorms expected to move east across western Kansas overnight. Some thunderstorms later tonight may be severe with large hail along with very heavy rainfall and possible MVFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 63 78 60 / 70 80 40 40 GCK 83 62 76 59 / 70 70 40 40 EHA 82 62 78 59 / 70 70 50 50 LBL 84 63 79 61 / 70 70 50 50 HYS 83 62 77 59 / 70 80 50 30 P28 84 66 81 64 / 70 80 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI JUN 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS. A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 737 AM CDT FRI JUN 6 2014 KSZ089-090-061315- BARBER-COMANCHE- 737 AM CDT FRI JUN 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND SOUTHERN BARBER COUNTIES... AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES WEST OF AETNA...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3700 9918 3724 9922 3734 9834 3700 9835 TIME...MOT...LOC 1237Z 259DEG 26KT 3705 9908 KRUSE
The Dodge City radar (KDDC), 23 km away, was scanning. The volume nearest the first event began at 13:07 UTC.
12 hail, 10 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Two brief funnels were reported within 10 minutes of each other.
The hail covered the ground.
The hail was dime to quarter sized.
This was a brief tornado.
A brief cone shaped tornado was reported briefly.
This tornado did not strike anything.
Several trees were blown down across the city.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 to 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
Ten power poles were blown down along Highway 56 near 17 Road.
Winds were estimated to be 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532828, 532829, 532830, 532831, 532832, 532833, 532834, 532838, 532839, 532840, 532844, 532845, 532846, 532847, 532849, 532851, 532855, 532856, 532858, 532859, 532861, 532841, 532848, 532842, 532862, 532843.